Medical questions & health advice by board certified doctors
"Is there an interaction between Bupropion and Valerian or Skullcap extracts?"
20 years old, male, moderately good health.
Thank you for this interesting question. In general, when making recommendations on medications and supplements, it is necessary for a physician to review your entire medical history as well as a list of all your medications and supplements. Therefore, I recommend you schedule an appointment with a primary care physician to determine the safety of these supplements for you. Vitamins and herbal supplements have come under increased scrutiny of late. They are not subject to the same scrutiny as medications by the FDA. As such, manufacturers can make any claims they see fit about a supplement without any data to support these claims. Several studies have shown that supplements often contain other substances than they claim and often contain no amount of the advertised supplement. Because of this, the valerian and skullcap extracts could contain supplements that have life-threatening interactions with bupropion, and you would have no way of knowing this in advance. In addition, there are many high profile cases where supplements have led to death, often through liver toxicity. In these unfortunate cases, it took quite some time before these supplements were removed from the market. As such, I cannot say that these supplements are safe for you. You will need to discuss your specific case with a primary care physician.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.